Jim Smith had DVTs in each leg and a PE after a prostatectomy, something that he did not think could happen to him, yet he is now dealing with complications.
My story begins in 2006 when I had abdominal surgery for a prostatectomy. I was hit with a massive pulmonary embolism (PE) ten days after I was discharged from the hospital. Luckily for me, it was recognized right away by the EMTs who rushed me to the hospital. Clot busting drugs saved my life. Two days after, I noticed pain in both legs, which turned out to be blood clots (deep vein thromboses/DVTs) in each leg. It took almost 3 weeks before I could get around, and I was on warfarin for 9 months. Prior to surgery, I did read about the associated risk for blood clots, although my surgeon did not discuss the risk with me. Of course, I did not think clots could happen to me, because there is no history of blood clots in my birth family, and I have since tested negative for blood clotting disorders.
I had severe pain in both feet as soon as I could walk again, and I was diagnosed a year later with peripheral neuropathy. I am taking pain medicine for this, and will do so for the rest of my life. When my foot pain did not disappear, the vascular surgeon advised me to wear compression stockings, because ultrasound showed the blood clots were still present. Both legs have been very sluggish since the DVTs, and are black and blue and somewhat swollen at times. When I walk uphill, my legs cramp and I have to slow down, but they usually feel OK when I walk on a flat surface.
Five years later, I saw a second vascular surgeon and ultrasound showed scar tissue in my veins as well as blood clots attached to the vein wall in the right leg that were there for quite some time. It was assumed this represented a second round of clots. The blood does not seem to flow back up to my heart and lungs very well, which is likely due to damage to the valves in my vein. The surgeon thinks that I have venous insufficiency and that the veins at the skin surface pop open at times.
I was seen recently by yet another vascular surgeon, who says there is no way to pinpoint the cause of my neuropathy. He does think that I may have Post-Thrombotic Syndrome (PTS). He noted that I have deep venous insufficiency and an incompetent saphenous (leg) vein. He found that there is a clot in most of the veins in my right leg, and there is danger of total occlusion if another clot develops. I am now on lifelong warfarin.
Take Home Messages
- Surgery poses risk for blood clots.
- Leg cramping and fatigue that present when walking uphill is most likely peripheral arterial disease (PAD) and is known as intermittent claudication.
- Post-Thrombotic Syndrome (PTS) is a complication of DVT.
- Consistent use of compression stockings help prevent PTS.
- Warfarin therapy is more likely lifelong for DVT or PE recurrence.